Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 90, NWS Houston/Galveston, TX

August 28, 2017Brazoria County, Fort Bend County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2017, 12:14 PM CDT for Brazoria County, Fort Bend County, Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2017, 12:14 PM CDT (17:14 UTC)
Expired
Aug 28, 2017, 3:15 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Fort Bend County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 58 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS54 KHGX 281714
FFWHGX
TXC039-157-321-282015-
/O.NEW.KHGX.FF.W.0090.170828T1714Z-170828T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1214 PM CDT MON AUG 28 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  South central Fort Bend County in southeastern Texas...
  West central Brazoria County in southeastern Texas...
  Northeastern Matagorda County in southeastern Texas...

* Until 315 PM CDT.

* At 1213 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2 inches of rain have 
  fallen in the last hour. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Northern Angleton, West Columbia, Sweeny, Danbury, Iowa Colony,
  Holiday Lakes, Bailey's Prairie, Liverpool, Bonney, Wild Peach
  Village, Brazos Bend State Park, Van Vleck, Damon and Rosharon.

Additional rainfall amounts of 1 to 2 inches an hour are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2941 9536 2926 9525 2917 9543 2906 9563
      2904 9575 2905 9591 2916 9587 2926 9580
      2936 9568

$$
39
1 follow-up statement
272 
WGUS74 KHGX 281856
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
156 PM CDT MON AUG 28 2017

TXC039-157-321-281905-
/O.CAN.KHGX.FF.W.0090.000000T0000Z-170828T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fort Bend TX-Brazoria TX-Matagorda TX-
156 PM CDT MON AUG 28 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL FORT BEND...WEST CENTRAL
BRAZORIA AND NORTHEASTERN MATAGORDA COUNTIES IS CANCELLED...

Flash Flooding is occurring and a new warning replaces this warning.

LAT...LON 2941 9536 2926 9525 2917 9543 2906 9563
      2904 9575 2905 9591 2916 9587 2926 9580
      2936 9568

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:35 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 28, 10:35 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1035 AM CDT Mon Aug 28 2017

.UPDATE...
Continuing current watches and warnings. Heaviest rainfall from
Harvey at 10:30 AM was located just to the north of the storm's
center across Brazoria County and another maximum area across
Chambers into Harris. Rainfall rates of 1 to 2 inches per hour
will be common in these heavier bands.

It should be stressed that ongoing rainfall will continue to
impact areas where flooding is occurring. Travel from a safe
location into areas where flooding is occurring is strongly
discouraged.

40

&&

.PREV DISCUSSION... /ISSUED 656 AM CDT Mon Aug 28 2017/

..THE AREA'S FLASH FLOODING AND BAYOU FLOODING WILL BE
TRANSITIONING TO RIVER FLOODING OVER THE NEXT SEVERAL DAYS...

AVIATION...
TAF sites will be dealing with Tropical Storm Harvey's rainbands and
associated SHRA/TSRA for the next several days. Look for periods of
RA with embedded SHRA/TSRA along with mainly NE to E gusty winds.
42

PREV DISCUSSION... /ISSUED 542 AM CDT Mon Aug 28 2017/

DISCUSSION...
Overnight, the heaviest rains moved eastward from the previously
heavily devastated Houston-Galveston locations eastward into the
Liberty-Chambers County areas. At 4 AM, Tropical Storm Harvey was
centered near Port Oconnor. A slow southeastward motion is
expected today, and a slow northeastward motion is expected to
begin on Tuesday. These slow speeds will keep Southeast Texas
under a threat for some locally heavy rainfall through Wednesday
with three day (7 AM this morning through 7 AM Wednesday morning)
rainfall totals of 15 to 20 inches possible. The confidence level
on these amounts materializing is on the low end, but
accumulations anywhere close to these values across locations that
have already received heavy rainfall (basically in and around the
area's current Flash Flood Emergency) would have devastating
consequences on the continuing rescue and recovery efforts. The
tornado threat could linger around for a couple more days, but the
greater risk areas have shifted off to our east and will probably
remain in that area. Look for increasing gusty winds and some
elevated tides to develop when Harvey moves up the coast.

MARINE...
Tropical Storm Harvey circulation drifting into and across Matagorda
Bay this morning then out over the nearshore waters south of
Matagorda by mid afternoon. TPC currently forecasting very slow
strengthening over the nearshore waters. Winds picking up throughout
the day and winds should come up from 15-25kts this morning to 25 to
35 knots by late morning with higher gusts possible. Seas building
from 7-9ft early this morning with the flow increase and by this
evening 10 to 16 foot seas should prevail. Showers and thunderstorms
should increase in coverage this afternoon and will likely have a
waterspout threat again this afternoon and overnight.

Some uncertainty on the track of Harvey but generally curving back
to the north tonight and moving back toward the coast somewhere
between Freeport and Sabine pass Wednesday morning or early
Wednesday afternoon. Tropical storm warning remains in effect for
along the Upper TX coast to High Island and that may need to be
expanded eastward.  Elevated tides through Wednesday then gradually
diminishing. After it moves inland and offshore flow crosses
Galveston bay expect tide levels to fall which will strengthen the
outgoing currents and relieve the back pressure on the river
flows. 45

CLIMATE...
Rainfall was extreme yesterday and the city of Houston (Bush IAH)
established a new daily rainfall record with 16.07 inches. It is
the single highest daily rainfall total in city history. In the
last two days, 24.44 inches of rain has fallen. August 2017 is
now the wettest August on record and also the wettest month all
time besting June 2001 (Tropical Storm Allison).

Since June 1st, Houston has received 46.16 inches of rain which is
about 33 inches above normal. The annual average rainfall for
Houston is 49.77 inches, so roughly a years worth of rain has fallen
in the last three months.

College Station recorded 7.45 inches of rain yesterday which is now
the wettest day ever recorded in the month of August and it is the
4th wettest day all time. 43

HYDROLOGY...
Harris County bayous remain high but some of the smaller basins have
begun to recede. Larger streams and rivers continue to rise and many
of these are projected to reach record high crests. Cypress Creek
continues to rise and may breach a levee near Inverness Forest. The
Addicks and Barker Reservoirs are forecast to reach new record high
values and releases from the reservoirs have begun. This will add to
the flow of Buffalo Bayou. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  70  80  72  80 /  80  80  70  60  60
Houston (IAH)              76  73  79  74  79 / 100 100  90  80  70
Galveston (GLS)            83  76  83  77  83 /  90  90  90  80  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
     Chambers...Galveston...Harris...Jackson...Liberty...
     Matagorda.

     Flash Flood Watch through Wednesday evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to the Matagorda Ship Channel out 20 NM...
     Coastal waters from High Island to Freeport out 20 NM...
     Galveston Bay...Matagorda Bay...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...40
Aviation/Marine...41
Hazardous weather outlook, Aug 28, 5:22 AM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
522 AM CDT Mon Aug 28 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-291100-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
522 AM CDT Mon Aug 28 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Periods of mainly light to moderate rain with embedded showers and
thunderstorms containing heavier rains can be expected across the
area today and tonight as Tropical Storm Harvey moves off the coast
near Matagorda Bay. Any heavy rain falling on locations that have
already received record breaking rainfall will be devastating.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Harvey is expected to work its way up the Texas coast on Tuesday
and Wednesday. This track should bring periods of mainly light to
moderate rain with embedded showers and thunderstorms containing
heavier rains for the area. Any heavy rain falling on locations
that have already received record breaking rainfall will be
devastating.

.SPOTTER INFORMATION STATEMENT...
Spotters will be possible through Wednesday.

In the hours before

Local storm report, Aug 28, 6:30 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      4 SW COVE               29.78N  94.87W
08/27/2017                   CHAMBERS           TX   EMERGENCY MNGR

            SH 99 NORTHBOUND AND SOUTHBOUND UNDERWATER VIA TXDOT
            BEAUMONT

&&

EVENT NUMBER HGX1700411

11
Local storm report, Aug 28, 7:09 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
709 AM CDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          9 NE GALVESTON          29.31N  94.77W
08/25/2017                   GALVESTON          TX   PUBLIC

            PUBLIC REPORTS A FUNNEL CLOUD AND A METAL FENCE DAMAGED
            NEAR FERRY RD IN GALVESTON

&&

EVENT NUMBER HGX1700412

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:14 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Aug 27, 7:22 PM CDTTornado WarningHGXLiberty23 min
Aug 27, 7:29 PM CDTRiver Flood WarningHGXFort Bend, Harris52 hr
Aug 27, 7:44 PM CDTTornado WarningHGXFort Bend, Harris31 min
Aug 27, 8:09 PM CDTRiver Flood WarningHGXPolk, San Jacinto4 days
Aug 27, 8:18 PM CDTRiver Flood WarningHGXHarris, Montgomery4 days
Aug 27, 8:29 PM CDTTornado WarningHGXFort Bend, Harris16 min
Aug 27, 8:30 PM CDTRiver Flood WarningHGXFort Bend, Harris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris51 hr
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris, Waller5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris4 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller44 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Grimes, Waller, Washington5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller6 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison26 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBurleson, Lee67 hr
Aug 27, 9:04 PM CDTTornado WarningHGXChambers26 min
Aug 27, 9:05 PM CDTTornado WarningHGXChambers, Galveston25 min
Aug 27, 9:37 PM CDTTornado WarningHGXHarris23 min
Aug 27, 9:42 PM CDTSpecial Marine WarningHGX33 min
Aug 27, 9:51 PM CDTTornado WarningHGXChambers24 min
Aug 27, 9:59 PM CDTTornado WarningHGXHarris16 min
Aug 27, 10:09 PM CDTSpecial Marine WarningHGX36 min
Aug 27, 10:26 PM CDTFlash Flood WarningHGXHarris8 hr
Aug 27, 10:32 PM CDTTornado WarningHGXChambers, Galveston13 min
Aug 27, 10:43 PM CDTTornado WarningHGXChambers17 min
Aug 27, 11:04 PM CDTSpecial Marine WarningHGX56 min
Aug 27, 11:07 PM CDTSpecial Marine WarningHGX23 min
Aug 27, 11:08 PM CDTTornado WarningHGXChambers37 min
Aug 27, 11:10 PM CDTSpecial Marine WarningHGX50 min
Aug 27, 11:12 PM CDTAreal Flood WarningHGXFort Bend, Harris7 days
Aug 27, 11:12 PM CDTTornado WarningHGXHarris18 min
Aug 27, 11:18 PM CDTTornado WarningHGXChambers, Galveston27 min
Aug 27, 11:42 PM CDTTornado WarningHGXChambers, Harris, Liberty33 min
Aug 27, 11:43 PM CDTSpecial Marine WarningHGX32 min
Aug 27, 11:49 PM CDTTornado WarningHGXChambers11 min
Aug 27, 11:56 PM CDTSpecial Marine WarningHGX64 min
Aug 28, 12:00 AM CDTTornado WarningHGXChambers30 min
Aug 28, 12:17 AM CDTTornado WarningHGXChambers, Liberty13 min
Aug 28, 12:22 AM CDTRiver Flood WarningHGXHarris23 hr
Aug 28, 12:25 AM CDTTornado WarningHGXChambers, Liberty35 min
Aug 28, 12:38 AM CDTTornado WarningHGXChambers, Galveston22 min
Aug 28, 12:42 AM CDTRiver Flood WarningHGXMadison, Walker50 hr
Aug 28, 1:02 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 1:10 AM CDTFlash Flood Warning EmergencyHGXChambers, Harris, Liberty6 hr
Aug 28, 1:16 AM CDTFlash Flood Warning EmergencyHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Grimes and 5 more6 hr
Aug 28, 1:18 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 1:34 AM CDTTornado WarningHGXChambers, Liberty26 min
Aug 28, 2:10 AM CDTTornado WarningHGXChambers, Galveston20 min
Aug 28, 3:15 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 4:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 6:59 AM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more6 hr
Aug 28, 9:50 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris115 min
Aug 28, 10:13 AM CDTFlash Flood Warning EmergencyHGXHarris16 hr
Aug 28, 11:35 AM CDTFlash Flood WarningHGXChambers, Galveston, Liberty115 min
Aug 28, 12:54 PM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more12 hr
Aug 28, 1:05 PM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 28, 1:52 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton4 hr
Aug 28, 3:46 PM CDTRiver Flood WarningHGXHarris4 days
Aug 28, 3:57 PM CDTRiver Flood WarningHGXHarris20 hr
Aug 28, 4:03 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more3 hr
Aug 28, 5:13 PM CDTRiver Flood WarningHGXBurleson, Lee20 hr
Aug 28, 5:47 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more88 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.